Vaccinations: Is My Child Having an Allergic Reaction?
Your child had her regular tetanus shot yesterday. Now, she’s having muscle spasms and running a fever. What gives?
Immunizations begin in infancy with a DTaP series of shots, which is a three-in-one vaccine that protects against diphtheria, pertussis and tetanus. “We think it’s an allergic reaction to the pertussis part of it,” explains Jill Manahan MD, of Queen City Physicians – Hyde Park.
Symptoms Your Child May Experience
If your child is allergic to one of the DTaP shots, he or she usually experiences a reaction within 24 to 48 hours of the immunization. Symptoms may include:
- Seizures that get worse
- Other brain problems (at any time)
- Mouth, throat, or face swelling within a few hours after receiving the vaccine
- Difficulty breathing (serious allergy) within a few hours after receiving the vaccine
- Fever of 105 degrees or higher within two days after receiving the vaccine
- Shock or collapse within two days after receiving the vaccine
- Persistent, uncontrolled crying that lasts for more than 3 hours at a time after receiving the vaccine
Other, less common, symptoms that your child may experience later, include:
- Seizures within three to seven days after injections
- A serious brain problem within seven days after injection
When Should I Call 911?
Whether you should call your doctor or go to the emergency department depends on the severity of your child's symptoms. "If it's a mild fever, or a mild rash, then we just have you give them some Tylenol. If it's more serious, and they're having trouble breathing or stiff muscles – that sort of thing – we may have you go to the emergency room," Dr. Manahan points out.
Last Updated: July 11, 2013